March 27, 2012
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 How Can I Keep On Living With HIV and Its Effects?
I'm in my early 60s and I've been poz and on meds for 18 years. While my labs are good, I've been experiencing many troubling side effects. I've seen various doctors and take Oxycontin (oxycodone) for pain and Viagra (sildenafil) for sexual dysfunction, both of which work marginally. I'm not able to enjoy the activities I used to. I'm really weighing the value of just being alive, as opposed to truly living. Do you have any suggestions for how to cope?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


 What Do You Know About Religious Fasting and HIV?
Is it dangerous for an HIV-positive person who hasn't started meds to live only on water and juice for 12 days as part of a religious fast? If so, what are the potential risks? Do the circumstances change if the person is taking HIV meds?

Nelson Vergel responds in the "Nutrition and Exercise" forum


MIXED-STATUS COUPLES


 Will My Husband Eventually Test HIV Positive?
I've been with my husband since 2002. Since then we've been trying for a baby. The doctors found out my tubes are blocked in 2005, but we continued having unprotected sex. In May 2010 I tested HIV positive. My viral load was over 100,000 copies and my CD4 count was 90. My husband tested HIV negative. We've been using protection since my diagnosis and every three months he gets tested; he's still negative. I'm on medication now and my viral load is undetectable. Is it normal for my husband to have stayed HIV negative? Should I be worried that one day he'll test positive?

Richard Cordova responds in the "Safe Sex and HIV Prevention" forum


INSURANCE, WORKPLACE & LEGAL CONCERNS


 Is a Change in Work Schedule a "Reasonable Accommodation"?
I'm considering asking my employer for a reasonable accommodation that will allow me to work a day-shift schedule. Currently I work 12-hour rotating shifts, four days on, four days off. I also take Atripla (efavirenz/tenofovir/FTC) at bedtime, but since my bedtime changes every four days I'm constantly adjusting when I take my meds. I'm sleepy all the time on my off days. Is this request "reasonable" by Americans With Disabilities Act (ADA) standards? What do I need to consider before asking my employer for this accommodation?

Jacques Chambers, C.L.U., responds in the "Workplace and Insurance Issues" forum


 Can a Poz Person Relocate to the U.S. to Live and Work?
I was diagnosed HIV positive in 2008 and am currently taking Atripla (efavirenz/tenofovir/FTC). I want to move to New York City from the United Kingdom to pursue a new career. Can I apply for citizenship as an HIV-positive person? If so, will meds be available to me?

Christa Douaihy, Esq., responds in the "Legal Issues and HIV" forum


Visual AIDS: Art from HIV-Positive Artists

Image from the March 2012 Visual AIDS gallery Detail from:
"Pair of Parallelogram Chairs," 1987
Scott Burton

Visit the March 2012 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, "From Arches to Earrings," is curated by Glynnis McDaris and Julia Trotta.

HIV/AIDS TREATMENT


 Should I Be Worried About Kidney Damage on Truvada?
I've been HIV positive for around 25 years. I've been on Kaletra (lopinavir/ritonavir), Rescriptor (delavirdine) and Truvada (tenofovir/FTC) for many years with great success, but I'm concerned about kidney damage from Truvada. What are your thoughts?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 Will Viagra Interact With My HIV Meds?
I'm 44 years old and I'd like to start using Viagra (sildenafil) for erectile dysfunction. I've been taking Norvir (ritonavir), Prezista (darunavir) and Truvada (tenofovir/FTC) since last January. Will taking Viagra impact my HIV med regimen at all? How should I proceed?

Nelson Vergel responds in the "Nutrition and Exercise" forum


 Will Switching Meds Make My Rash Go Away?
I've been on my first HIV med regimen, Atripla (efavirenz/tenofovir/FTC), for 10 months. My viral load just dropped to undetectable in the last two months, and my CD4 count is now 400, though it's gone as low as 55 while I was being treated for tuberculosis last year. I have a rash on my face that won't go away. Could it be from the Sustiva (efavirenz, Stocrin) in Atripla? Should I switch to Isentress (raltegravir) and Truvada (tenofovir/FTC)? And is it true that my prior low CD4 count puts me at risk for more health problems in the future?

Keith Henry, M.D., responds in the "Managing Side Effects of HIV Treatment" forum


OTHER HEALTH ISSUES & HIV/AIDS


 How Can I Manage Living With Many Different Conditions?
I've been HIV positive for seven years and a type 1 diabetic for 26 years. I have polycystic kidney disease, high blood pressure, polyneuropathy, and now I've been diagnosed with lupus. How am I supposed to handle all these health issues at once?

Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum


 Does Hepatitis B Vaccination Increase HIV Viral Load?
I started HIV meds in July 2010 and my viral load was undetectable by November. My CD4 count increased from 198 to 400. I tested negative for hepatitis B and my doctor suggested I get vaccinated against it. I did as recommended and got my results today. My CD4 count has increased to 542, but my viral load has spiked to 46,000. Could this be a result of the hepatitis B vaccination?

Barbara McGovern, M.D., responds in the "Hepatitis and HIV Coinfection" forum


 Is My Friend Putting His Heart Health in Danger by Using Crack?
I have a close 65-year-old friend who is HIV positive and had a heart attack about eight years ago. Although he eats a healthy diet, he doesn't exercise and says it's because of his heart condition. I'm also concerned about his frequent binge drinking and use of crack cocaine. Could this have an effect on his heart health as well?

David Fawcett, Ph.D., L.C.S.W., responds in the "Substance Use and HIV" forum


Connect With Others

Anyone Got Some Encouraging Words?
(A recent post from the "Women" board)

I am newly diagnosed. I was told I was HIV+ when I was in the hospital for C. diff that I contracted the week before while in the hospital for high fevers, migraines and a tender lymph system. According to the doctor I was infected 6 to 8 weeks prior which means I contracted HIV this January.

Now I am home gaining strength from my bout with C. diff and learning to live with this new diagnosis as well as starting my new treatment. Does anyone out there have any words of encouragement? What helped you when you were first diagnosed? -- genuinered

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



UNDERSTANDING HIV/AIDS LABS


 CD4 Dip and Detectable Viral Load: Is One of My Nightmares Coming True?
I tested HIV positive in January 2011. My CD4 count was about 400 my viral load was about 60,000. Genotype testing revealed no existing drug resistance. I began taking Sustiva (efavirenz, Stocrin) and Truvada (tenofovir/FTC) in March. My CD4 count went up to the 900s and my viral load became undetectable. Everything was fine until a few weeks ago when I started to feel fatigued all the time. My Feb. 9 lab tests showed my CD4 count had dipped to 670 and my viral load was barely detectable, at 107. I'm religious about taking my meds and have never missed one dose. I'm really worried that something is wrong. Is it possible to develop resistance in only one year, even though I'm so careful?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


HIV & STD TESTING


 Why Did I Test Positive for Syphilis Again?
I was treated for syphilis five years ago and have no other infections, but part of my syphilis test result reads "reactive." What does this mean? Can you interpret it for me?

Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum


 When Should a Person Be Tested for HIV After Taking PEP?
I read in an old, archived post on TheBody.com that antibody production is not affected by post-exposure prophylaxis (PEP) meds. Everything else I've read indicates that a six-week antibody test (two weeks after finishing PEP) is fairly irrelevant, because PEP meds keep viral levels low enough to prevent antibody production. Isn't this why testing at three months (two months after finishing PEP) and six months (five months after finishing PEP) is recommended?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum





Follow Us
Facebook  Twitter



Activist Central

 Stop Arizona Bill 2625


 Applications to Volunteer at AIDS 2012 Available April 1st


 Say NO to Novartis!


 National Day of Action Planned for Access to Clean Syringes


 Tell Gilead to Reduce the Cost of HIV Medications Now!


 Under Attack: Your Health Care Rights


 Ohioans Living With HIV/AIDS Need Our Help!


 Activists Launch New Survey to Help Speed HIV Cure Research


 Demand Hershey Reverse Decision on HIV+ Student and Dismiss School Officials


 Count HIV+ Women In! PWN Launches National Campaign on World AIDS Day